Ohio, 2013Flooding in Ohio, August 23, 2013
August 23, 2013 · NWS PBZ · 2 events in 2 counties and zones
A shortwave trough and a slow moving cold front moving across the region brought rounds of heavy rain to portions of eastern Ohio and southwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and a slow moving cold front moving across the region brought rounds of heavy rain to portions of eastern Ohio and southwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 1:06 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 23, 1:06 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 AM EDT FRI AUG 23 2013
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CROSS THE AREA TODAY. THIS WILL
PROVIDE THE RISK FOR SHOWERS AND STORMS. STRONG HIGH PRESSURE WILL
MOVE IN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
ACTIVITY REDEVELOPING OVER OHIO WITH SHORTWAVE TROUGH THAT WILL
MOVE THROUGH THE UPPER OHIO VALLEY OVERNIGHT. A WEAK COLD FRONT IS
STILL LAGGING TO THE NORTH...HAVING NOT YET REACHED THE LAKE ERIE
SHORE. THIS SCENARIO WILL NECESSITATE LEAVING IN POPS...WITH THE
HIGHEST ACROSS THE SOUTHERN HALF OF THE FA...FOR THE REMAINDER OF
THE NIGHT. WITH AN EXAMINATION OF CURRENT SOUNDINGS...WILL LEAVE
IN THE MENTION OF THUNDER FOR THE REST OF THE NIGHT.
ADDITIONALLY...WITH TDS IN THE UPPER 60S TO LOWER 70S AND PWATS
RANGING FROM 1.5 TO 1.75 INCHES...HEAVY DOWNPOURS ARE POSSIBLE.
SHORTWAVE TROUGH WILL MOVE EAST OF THE AREA SHORTLY AFTER DAWN...
BUT THE COLD FRONT WILL TAKE MOST OF THE DAY TO CLEAR THE SOUTHERN
HALF. WILL CONTINUE WITH POPS IN THE SOUTH...INCLUDING THE MENTION
OF TRW. ATMOSPHERE DOES DESTABILIZE AHEAD OF FRONT...WITH A MINOR
INCREASE IN LOW LEVEL FORCING. RESIDUAL CLOUD COVER WILL HELP TO
CAP ACTIVITY...BUT STILL FEEL THAT AN INCLUSION OF THUNDER IS
NEEDED.
A MUCH DRIER ATMOSPHERE WILL MOVE IN BEHIND THE FRONT. ACTIVITY
WILL DIMINISH IN THE FAR SOUTH DURING THE AFTERNOON AND SKIES WILL
CLEAR FROM NORTH TO SOUTH LATE IN THE DAY.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
STRONG RIDGE WILL MOVE IN FOR THE WEEKEND. THIS WILL MEAN A DRY
WEEKEND WITH COMFORTABLE CONDITIONS FOR THE FIRST HALF. HUMIDITY
LEVELS WILL BEGIN TO SLOWLY INCREASE SUNDAY AS THE FLOW SWINGS TO
THE SOUTHWEST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MODELS AGREE THAT AN UPPER LEVEL RIDGE WILL BUILD OVER THE
CENTRAL PLAINS THROUGH THE LONG TERM. DESPITE THE CONSENSUS IN THE
OVERALL UPPER LEVEL PATTERN...THERE REMAINS INHERENT DIFFERENCES IN
SHORTWAVE TIMING AND PLACEMENT AS THE MODELS SUGGEST SEVERAL WAVES
WILL DROP THROUGH THE NORTHWEST FLOW OVER THE GREAT LAKES/OHIO
VALLEY. WITH THIS IN MIND...CONTINUED TO CARRY AT LEAST CHANCE
POPS THROUGH MUCH OF THE FORECAST PERIOD. DESPITE NORTHWEST
FLOW...BOTH TEMPERATURES AND DEWPOINTS SHOULD INCREASE THROUGH
MIDWEEK BRINGING A RETURN TO HOT AND HUMID CONDITIONS. FOR
NOW...MAINTAINED HIGHS JUST AT OR ABOVE SEASONAL AVERAGES.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A FEW AREAS OF ENHANCED SHOWERS CONTINUE ACROSS THE REGION IN
ASSOCIATION WITH SEVERAL MID-LEVEL AND SURFACE WAVES NEAR A
SURFACE COLD FRONT THAT IS CURRENTLY JUST NOW STARTING TO EDGE
TOWARD THE NORTHWESTERN PERIPHERY OF THE FORECAST AREA. INTENSE
DOWNPOURS WILL BE LIKELY IN ZZV AS WELL AS MGW IN THE NEXT FEW
HOURS WITH ONE OF THESE WAVES...WHILE YET ANOTHER WAVE MAY WILL
BRING RESTRICTIONS LATER TONIGHT ACROSS OTHER TERMINALS. AT THE
MOMENT...THE SECOND WAVE IS POORLY HANDLED BY GUIDANCE...BUT
REGARDLESS OF THE DEGREE OF RAINFALL...WIDESPREAD MVFR AND LOCAL
IFR CONDITIONS ARE LIKELY AT ALL SITES OVERNIGHT. CONDITIONS WILL
LIKELY IMPROVE DURING THE DAY FRIDAY AT ALL SITES...WITH VFR
CONDITIONS RETURNING BY LATE AFTERNOON. FRIES
.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
GENERAL VFR CONDITIONS THROUGH THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
In the hours before
Special weather statement, Aug 22, 8:37 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
937 PM EDT THU AUG 22 2013
PAZ021-073-230230-
ALLEGHENY PA-WESTMORELAND PA-
937 PM EDT THU AUG 22 2013
...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...
AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A THUNDERSTORM PRODUCING HEAVY RAINFALL LOCATED 2 MILES EAST
OF ALLISON PARK...MOVING SOUTHEAST AT 15 MPH.
UP TO ONE INCH OF RAIN HAS FALLEN WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
PERRYSVILLE... GIBSONIA... ALLISON PARK...
MILLVALE... ETNA... RUSSELLTON...
FOX CHAPEL... EAST LIBERTY... PENN HILLS...
NEW KENSINGTON... SPRINGDALE... WILKINSBURG...
NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4050 7953 4030 7973 4055 8008 4067 7993
07
Flood, Muskingum
- When
- August 23, 2:19 AM EST to 6:15 AM EST
- Where
- Muskingum County, 0.51 mi NNE of South Zanesville to 0.41 mi W of Licking View
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.907, -82.016
The local 911 center reported several roads closed across the city of Zanesville. These roads include the intersections of June Parkway and East Lasalle Street, Coppermill Road and Potts lane, Dillon Falls Road and Kingsview Drive, and the entrance ramp of I-70 from West Pike Road. Water was reported to be several inches deep in some locations.
Flood, Belmont
- When
- August 23, 5:30 AM EST to 6:30 AM EST
- Where
- Belmont County, 0.28 mi NNW of Baileys Mills to 0.47 mi N of Baileys Mills
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.953, -81.233
Trained spotter reported that Cat Hollow Road was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475819, 475820.